Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 57, NWS El Paso, TX

June 6, 2011Catron County, Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this red flag warning at Jun 6, 2011, 7:17 AM MDT for Catron County, Grant County, Sierra County, New Mexico. It took effect at Jun 6, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2011, 7:17 AM MDT (13:17 UTC)
In effect from
Jun 6, 2011, 12:00 PM MDT
Expired
Jun 6, 2011, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WWUS84 KEPZ 061317
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
717 AM MDT MON JUN 6 2011

...CRITICAL FIRE CONDITIONS RETURN MONDAY AND TUESDAY...

.AN UPPER LEVEL TROUGH MOVING INTO THE WESTERN STATES...WILL LIFT
NORTHEAST THROUGH THE INTER MOUNTAIN WEST MONDAY. THE APPROACH OF
THIS FEATURE WILL BRING STRENGTHENING SOUTHWEST WINDS ALOFT OVER
WESTERN NEW MEXICO BEGINNING LATE MORNING ON MONDAY...BRINGING A
RETURN OF DRIER AIR OVER THE GILA NATIONAL FOREST. THIS WILL ALLOW
THESE WINDS TO MIX DOWN TO THE SURFACE.

A LARGER TROUGH WILL BECOME ESTABLISHED OFF THE WEST COAST FOR
MOST OF NEXT WEEK...WHICH WILL KEEP THIS AREA UNDER DRY SOUTHWEST
FLOW FOR AT LEAST THE NEXT FEW DAYS. THE EXPECTED 20-FOOT WIND
SPEEDS...VERY HIGH OR GREATER FIRE DANGER RATINGS AND EXTREMELY
LOW FUEL MOISTURE...CREATE AN ENVIRONMENT FOR CRITICAL FIRE
CONDITIONS THIS WEEK.

NMZ110-070215-
/O.UPG.KEPZ.FW.A.0050.110606T1800Z-110607T0200Z/
/O.NEW.KEPZ.FW.W.0057.110606T1800Z-110607T0200Z/
/O.EXT.KEPZ.FW.A.0051.110607T1800Z-110608T0200Z/
SOUTHWEST MOUNTAINS-
717 AM MDT MON JUN 6 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 110...
...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR HIGH WINDS AND LOW HUMIDITIES FOR 
FIRE WEATHER ZONE 110...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 


* AFFECTED AREA...FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS 
  ESPECIALLY THE NORTHERN HALF OF THE ZONE IN CATRON COUNTY
  MONDAY.

* WIND...ON MONDAY AND TUESDAY...LOOK FOR 20-FOOT WINDS OF 15 
  TO 25 MPH IN THE AFTERNOON AND EARLY EVENING WITH OCCASIONAL 
  GUSTS TO 30 MPH OR MORE IN FAVORED AREAS. 

* HUMIDITY...ON MONDAY...MINIMUM RELATIVE HUMIDITIES WILL RANGE 
  FROM THE HIGH SINGLE DIGITS BELOW 7500 FEET...TO THE MID 
  TEENS AT HIGHER ELEVATIONS. CONDITIONS WILL DRY A LITTLE 
  FURTHER ON TUESDAY...WITH MIN RH EXPECTED TO REMAIN IN THE 
  SINGLE DIGITS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND MANAGEMENT
  AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ111-070215-
/O.EXB.KEPZ.FW.A.0051.110607T1800Z-110608T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
717 AM MDT MON JUN 6 2011

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE 
WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND 
  LOWLANDS. 

* WIND...20-FOOT WINDS OF 15 TO 25 MPH IN THE AFTERNOON AND EARLY
  EVENING WITH OCCASIONAL GUSTS TO 30 MPH OR MORE IN FAVORED
  AREAS.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES RH EXPECTED TO REMAIN IN
  THE SINGLE DIGITS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND 
  MANAGEMENT AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jun 6, 4:12 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 4:12 AM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
412 AM MDT MON JUN 6 2011

.SYNOPSIS...
ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CONTINUE FROM
ABOUT LAS CRUCES EAST THIS AFTERNOON AND TONIGHT...WHILE FURTHER
WEST DRY AIR BEGINS TO MOVE IN. AREAS EAST OF THE RIO GRANDE VALLEY
COULD AGAIN SEE A STRAY THUNDERSTORM ON TUESDAY...OTHERWISE THAT
DRYING FROM THE WEST WILL SPREAD EASTWARD WEDNESDAY ON INTO THE
WEEKEND. BY WEDNESDAY AND BEYOND TEMPERATURES WILL WARM BACK TO WELL
ABOVE NORMAL...LIKELY HITTING TRIPLE DIGITS ACROSS THE LOWLANDS.

&&

.DISCUSSION...
ON THE LARGE PICTURE UPPER RIDGE OVER EASTERN NEW MEXICO AND TEXAS
IS SHOWING SIGNS OF BREAKING DOWN. FAIRLY DEEP LAYERED MOISTURE THAT
RESIDED AT THE EASTERN MARGINS OF OUR CWA HAS SHIFTED WELL EAST OF
THE AREA AS UPPER HIGH CENTER IN THE RIDGE OVER NORTHERN MEXICO HAS
BEGUN TURNING THE UPPER WINDS SOUTHWEST. WV IMAGERY SHOWING LAST
NIGHT'S CONVECTION APPEARING TO BE CAUSED FROM SOME EASTERN PACIFIC
MOISTURE MOVING UP OVER NEW MEXICO WITH A SHORT WAVE...WHILE AT THE
SURFACE LOW LEVEL MOISTURE FROM PREVIOUS DAY'S CONVECTIVE OUTFLOW
BOUNDARIES HAD ALSO HELPED.

FOR TODAY EXPECT CONVECTIVE ACTIVITY TO BE FROM ABOUT LAS CRUCES
EAST. RECYCLED CONVECTIVE MOISTURE OVER THE SONORAN DESERT WILL
LIKELY MOVE BACK IN WITH THE SOUTHWEST FLOW...WHILE AT THE SURFACE
LAST NIGHT'S OUTFLOW ADDED QUITE A BIT OF MOISTURE ALMOST TO THE
ARIZONA BORDER. AS USUAL THOUGH...THIS MOISTURE IS FAIRLY SHALLOW
AND WILL MIX OUT WITH OUR HEATING TODAY. ALSO MODELS SHOW LOW LEVEL
SOUTHWEST FLOW INCREASING TODAY OUT WEST AND THIS SHOULD
SIGNIFICANTLY SCOUR OUT THE MOISTURE OVER THE WESTERN THIRD TO HALF
OF THE CWA. DEW POINTS...WHILE NOT SPECTACULAR...WILL REMAIN HIGHER
IN THE EAST ALONG WITH MARGINALLY UNSTABLE AIRMASS PARAMETERS.
EXPECT THE TYPICAL SACRAMENTO EARLY AFTERNOON CONVECTION WITH
REMAINING AREAS LAS CRUCES EAST POSSIBLY SEEING SOME THUNDERSTORMS
BY EARLY THIS EVENING. STRONG WIND GUSTS FROM OUTFLOW CONTINUE TO BE
MAIN HAZARD AS VERY LARGE DEW POINT DEPRESSIONS AND MODERATE
INVERTED V SOUNDINGS SHOW WIND GUST POTENTIAL OF 50-60 MPH.

MODELS SHOWING SOUTHWEST FLOW ALOFT CONTINUING TO INCREASE ON
TUESDAY THOUGH SOME LOW LEVEL MOISTURE AND INSTABILITY
PERSIST...FROM ABOUT EL PASO EAST. SO LOW POPS ARE WARRANTED IN THAT
AREA. WEDNESDAY INTO THE WEEKEND THE SOUTHWEST FLOW ALOFT AND AT THE
SURFACE BECOMES WELL ESTABLISHED AND SHOULD END ANY CONVECTIVE
THREAT...OTHER THAN POSSIBLY BRIEF AFTERNOON THREAT OVER THE SACS.
TEMPERATURES WILL WARM THROUGHOUT THIS PERIOD TO WELL ABOVE NORMAL
AND EXPECT SCATTERED TRIPLE DIGIT READINGS ACROSS THE LOWLANDS
WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...VALID 06/12Z-07/12Z.
OVR OTERO COUNTY UNTIL ABT 14Z...SCT-BKN120 LAYERS TO 300 WITH ISOLD
-TSRA BKN100CB...OTHERWISE VFR CONDS ACROSS THE FORECAST AREA.
DVLPG AFT 18Z OVER THE SACRAMENTO MOUNTAINS...ISOLD 6SM -TSRA
BKN100CB TOPS 350...AND AFTER 22Z FROM LRU EAST...ISOLD 4SM -TSRA
BKN120CB TOPS 420. WIND GUSTS OF 35-45 KTS POSSIBLE WITH THESE
STORMS. -TSRA ACTIVITY DIMINISHING AFT 03Z.

&&

.FIRE WEATHER...
CONTINUED THREAT OF DRY LIGHTNING AND STRONG THUNDERSTORM OUTFLOW
WINDS THIS AFTERNOON AND TONIGHT...MAINLY LAS CRUCES EAST.
RELATIVELY HIGH DEW POINTS ALL AREAS FROM SUNDAY NIGHT OUTFLOW
ACTIVITY WILL SLOWLY MIX OUT AND ERODE FROM THE WEST TODAY...THOUGH
MOISTURE WILL REMAIN HIGHER EAST OF THE RIO GRANDE VALLEY. MIN RH'S
TODAY FAR WEST LOWLANDS/MOUNTAINS WILL DROP BACK TO SINGLE DIGITS/
LOWER TEENS...WHILE THE EASTERN LOWLANDS/MOUNTAINS WILL REMAIN IN
THE LOWER TEENS/LOWER 20S. THUNDERSTORMS WILL CONTINUE TO BE HIGH
BASED WITH NOT MUCH RAINFALL...SO DRY LIGHTNING IS AGAIN A DANGER IN
THE EAST. ALSO OUTFLOW WIND GUSTS OF 35-45 MPH ARE LIKELY WITH SOME
OF THESE STORMS. FIRE WATCH CONTINUES FOR ZONE 110...SHOULD BE
PLENTY DRY BUT WINDS WILL BE ON THE RIGHT ON THE CRITERIA LINE.
TUESDAY WILL STILL SEE A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE
RIO GRANDE VALLEY...BEFORE DRIER AIRFLOW DEVELOPS OVER THE DESERT
SOUTHWEST WEDNESDAY INTO THE WEEKEND. TEMPERATURES WILL WARM BACK TO
WELL ABOVE NORMAL IN THIS PERIOD AND MIN RH'S ALL AREAS WILL DROP
BACK TO 10% OR LESS. MANY OF THE AFTERNOONS WILL BE BREEZY TOO...BUT
SHOULD STAY BELOW RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 98  73  99  74 101 /  10  10   0  10   0
SIERRA BLANCA TX        94  65  95  71 100 /  10  20  10  10  10
LAS CRUCES              97  67  98  67  99 /   0  10   0   0   0
ALAMOGORDO              93  64  97  68  99 /  10  20   0  10   0
CLOUDCROFT              74  50  76  48  79 /  20  20  10  10  10
TRUTH OR CONSEQUENCES   96  64  95  65  97 /   0   0   0   0   0
SILVER CITY             86  56  89  57  89 /  10   0   0   0   0
DEMING                  96  65  97  64  99 /   0   0   0   0   0
LORDSBURG               97  65  97  64 100 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ110.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NMZ110.

TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jun 5, 11:14 AM MDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1114 AM MDT SUN JUN 5 2011

NMZ022>025-030>032-TXZ055-056-061715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1114 AM MDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP AGAIN TODAY...BUT FAVOR THE AREA ALONG
AND WEST OF THE RIO GRANDE AS WELL AS OVER THE SACRAMENTO
MOUNTAINS. THE PRIMARY THREAT WILL BE DOWNBURST WINDS GUSTING TO
50 TO 60 MPH...ESPECIALLY IN THE DESERT LOWLANDS. SMALL HAIL MAY
ALSO FALL IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY WEST OF THE
RIO GRANDE AND OVER THE SACRAMENTO MOUNTAINS. TUESDAY A DRYING
TREND WILL BEGIN FROM THE WEST WITH A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY SACRAMENTO MOUNTAINS...AND DRY ALL SECTIONS
THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THIS OFFICE.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:15 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero60 min
Jun 5, 10:12 PM MDTFire Weather WatchEPZCatron, Grant, Sierra9 hr
Jun 5, 10:12 PM MDTFire Weather WatchEPZCatron, Grant, Hidalgo, Luna, Sierra25 hr

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.